Author: Communciations

Bernard shares his process of tracking down the cause of his side effects.

In 1995, at the age of 37 I became HIV+. At the time I felt my whole life was falling apart. The support I got from my GPs and my HIV specialist slowly helped me make sense of this situation and feel that I was in some sort of control about my health.

Three years later my T-cells and viral load starting looking a bit concerning, so my GP put me on DDI (Videx), d4T (Stavudine) and Nevirapine. At first I had major side effects, diarrhoea, nausea, fever and a rash. It was the Christmas Holidays and I was drinking more than I normally would and I started to wonder if the alcohol had anything to do with my side effects?

Being the science nerd I am, I tested my thoughts out and cut out all alcohol. Within three days all my side effects had disappeared. I also went back to the gym doing moderate weights and cycling, and made an effort to ensure my diet was mostly healthy.

Six months later, I tested my theory out again using myself as a guinea pig and drank three schooners. The next morning I found all the old side effects had returned and they remained for two days. I came to the conclusion that in my case, this combination of HIV drugs and alcohol don't mix. As a result, adherence and compliance with my HIV medication dose became very high on my must-do list. On average I might only have missed a dose every two months.

I'm 57 now and on my second combination therapy. I started this new combo due to the side effects of lipodystrophy, not resistance to the medication. Basically I've been undetectable for eighteen years now and my T-cells are always around 700.

I hope this brief summary of how I’ve lived with HIV for the last 21 years might help other people realise that sometimes that extra drink can interfere unexpectedly with our health.


Contact Us

  • Positive Life NSW
  • P: (02) 9206 2177 or 1800 254 677 (freecall)

© 2016 Positive Life NSW Inc. All rights reserved. See more at